ISRAELI A. JAFFE, M.D., F.A.C.P.; GERHARD TRESER, M.D.; YASUNOSUKE SUZUKI, M.D.; THEODORE EHRENREICH, M.D.
Two patients given D-penicillamine for rheumatoid arthritis and scleroderma developed renal damage. In one patient, a renal biopsy had been obtained before treatment was begun that permitted comparison with subsequent biopsies done after the toxicity appeared. The changes found by electron microscopy in both patients were those of membranous transformation-electron-dense deposits on the epithelial surface of the basement membrane and fusion of epithelial foot processes. Immunofluorescent staining was positive with antisera to IgG and complement. Both patients improved after the drug was discontinued, and the intensity of immunofluorescent staining diminished. The nephropathy is most likely due to an immunological mechanism.
Learn more about subscription options.
Register Now for a free account.
JAFFE IA, TRESER G, SUZUKI Y, EHRENREICH T. Nephropathy Induced by D-Penicillamine. Ann Intern Med. 1968;69:549–556. doi: 10.7326/0003-4819-69-3-549
Download citation file:
Published: Ann Intern Med. 1968;69(3):549-556.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only